Comptes Rendus
Partial differential equations/Numerical analysis
Eigenvalue problems with sign-changing coefficients
Comptes Rendus. Mathématique, Volume 355 (2017) no. 6, pp. 671-675.

We consider a class of eigenvalue problems involving coefficients changing sign on the domain of interest. We describe the main spectral properties of these problems according to the features of the coefficients. Then, under some assumptions on the mesh, we explain how one can use classical finite element methods to approximate the spectrum as well as the eigenfunctions while avoiding spurious modes. We also prove localisation results of the eigenfunctions for certain sets of coefficients.

Nous étudions, d'un point de vue théorique et numérique, des problèmes aux valeurs propres mettant en jeu des coefficients dont le signe change sur le domaine d'intérêt.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2017.05.002
Camille Carvalho 1; Lucas Chesnel 2; Patrick Ciarlet 3

1 Applied Mathematics Unit, School of Natural Sciences, University of California, Merced, 5200 North Lake Road, Merced, CA 95343, USA
2 INRIA/Centre de mathématiques appliquées, École polytechnique, Université Paris-Saclay, route de Saclay, 91128 Palaiseau cedex, France
3 POEMS, UMR 7231 CNRS–INRIA–ENSTA, 828, boulevard des Maréchaux, 91762 Palaiseau cedex, France
@article{CRMATH_2017__355_6_671_0,
     author = {Camille Carvalho and Lucas Chesnel and Patrick Ciarlet},
     title = {Eigenvalue problems with sign-changing coefficients},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {671--675},
     publisher = {Elsevier},
     volume = {355},
     number = {6},
     year = {2017},
     doi = {10.1016/j.crma.2017.05.002},
     language = {en},
}
TY  - JOUR
AU  - Camille Carvalho
AU  - Lucas Chesnel
AU  - Patrick Ciarlet
TI  - Eigenvalue problems with sign-changing coefficients
JO  - Comptes Rendus. Mathématique
PY  - 2017
SP  - 671
EP  - 675
VL  - 355
IS  - 6
PB  - Elsevier
DO  - 10.1016/j.crma.2017.05.002
LA  - en
ID  - CRMATH_2017__355_6_671_0
ER  - 
%0 Journal Article
%A Camille Carvalho
%A Lucas Chesnel
%A Patrick Ciarlet
%T Eigenvalue problems with sign-changing coefficients
%J Comptes Rendus. Mathématique
%D 2017
%P 671-675
%V 355
%N 6
%I Elsevier
%R 10.1016/j.crma.2017.05.002
%G en
%F CRMATH_2017__355_6_671_0
Camille Carvalho; Lucas Chesnel; Patrick Ciarlet. Eigenvalue problems with sign-changing coefficients. Comptes Rendus. Mathématique, Volume 355 (2017) no. 6, pp. 671-675. doi : 10.1016/j.crma.2017.05.002. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2017.05.002/

[1] A. Abdulle; M. Huber; S. Lemaire An optimization-based numerical method for diffusion problems with sign-changing coefficients, C. R. Acad. Sci. Paris, Ser. I, Volume 355 (2017) no. 4, pp. 472-478 | DOI

[2] I. Babuška; J. Osborn Eigenvalue problems, Handbook of Numerical Analysis, vol. II, North-Holland, Amsterdam, 1991, pp. 641-787 in: P. G. Ciarlet, J.-L. Lions (Eds.)

[3] A.-S. Bonnet-Ben Dhia; L. Chesnel; P. Ciarlet T-coercivity for scalar interface problems between dielectrics and metamaterials, ESAIM: M2AN, Volume 46 (2012), pp. 1363-1387

[4] A.-S. Bonnet-Ben Dhia; C. Carvalho; P. Ciarlet Mesh requirements for the finite element approximation of problems with sign-changing coefficients, 2016 (preprint version 1) | HAL

[5] A.-S. Bonnet-Ben Dhia; P. Ciarlet; C.M. Zwölf Time harmonic wave diffraction problems in materials with sign-shifting coefficients, J. Comput. Appl. Math., Volume 234 (2010), pp. 1912-1919 (corrigendum p. 2616)

[6] L. Chesnel; P. Ciarlet Compact imbeddings in electromagnetism with interfaces between classical materials and meta-materials, SIAM J. Math. Anal., Volume 43 (2011), pp. 2150-2169

[7] L. Chesnel; P. Ciarlet T-coercivity and continuous Galerkin methods: application to transmission problems with sign changing coefficients, Numer. Math., Volume 124 (2013), pp. 1-29

[8] M. Delfour; J.-P. Zolésio Shapes and Geometries – Metrics, Analysis, Differential Calculus and Optimization, vol. 22, SIAM, 2011

[9] J. Fleckinger; M.L. Lapidus Eigenvalues of elliptic boundary value problems with an indefinite weight function, Trans. Amer. Math. Soc., Volume 295 (1986) no. 1, pp. 305-324

[10] S. Nicaise; J. Venel A posteriori error estimates for a finite element approximation of transmission problems with sign changing coefficients, J. Comput. Appl. Math., Volume 235 (2011) no. 14, pp. 4272-4282

[11] E. Séré; M. Lewin Spectral pollution and how to avoid it (with applications to Dirac and periodic Schrödinger operators), Proc. Lond. Math. Soc., Volume 100 (2010), pp. 864-900

Cited by Sources:

Comments - Policy


Articles of potential interest

On the orbital Hausdorff dependence of differential equations with non-instantaneous impulses

Dan Yang; JinRong Wang; Donal O'Regan

C. R. Math (2018)


Bridging meso- and microscopic anisotropic unilateral damage formulations for microcracked solids

Qi-Zhi Zhu; Shuang-Shuang Yuan; Jian-fu Shao

C. R. Méca (2017)


Error estimates for stabilized finite element methods applied to ill-posed problems

Erik Burman

C. R. Math (2014)